Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Marquette, MI

July 13, 2004Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 13, 2004, 2:19 PM EDT for Houghton County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 2:19 PM EDT (18:19 UTC)
Expired
Jul 13, 2004, 2:45 PM EDT
In force
26 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Houghton County, MI

The radar

The Marquette radar (KMQT), 93 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 131819
SVRMQT
MIC061-131845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
218 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 245 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SIDNAW...OR 18 MILES SOUTHWEST
  OF BARAGA. THE STORM WAS MOVING EAST AT 30 MILES AN HOUR.

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


LAT...LON 4663 8881 4668 8881 4668 8871 4669 8868
      4649 8868 4650 8872 4650 8881 4651 8882
      4662 8882

WWW.CRH.NOAA.GOV/MQT/

$$

JLA/RJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:25 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 11:25 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1125 AM EDT TUE JUL 13 2004

.DISCUSSION...
MAIN FCST CONCERNS THIS AFTERNOON ARE SHRA/TSRA TRENDS AND SVR
POTENTIAL.

WV IMAGERY AND RUC ANALYSIS INDICATED A POTENT SHRTWV/VORT INTO FAR
NRN MN. SFC MAP AT 14Z SHOWED A COLD FRONT EXTENDED FROM LO PRES NW
OF CYQT THROUGH WRN LK SUPERIOR TO NEAR KASX. LOW LVL CONV WITH WEAK
PRE-FRONTAL TROF ALONG WITH DIFFLUENT MID/UPR LVL FLOW AND DPVA
AHEAD OF THE SHRTWV HELPED SUPPORT BATCH OF SHRA AND A FEW TSRA INTO
CNTRL UPR MI. SO FAR...CONVECTION HAS BEEN RELATIVELY BUT STRONGER
CELLS HAD DEVELOPED BTWN KSAW-KIMT. SOME ADDITIONAL STRENGTHENING IS
POSSIBLE AS THE STORMS MOVE TOWARD HIGHER CAPE VALUES FROM 1500-2000
J/KG.

EXPECT COLD FRONT AND MAIN BATCH OF DPVA AND STRONG QVECTOR CONV
WITH THE SHRTWV TO TRIGGER ADDITIONAL CONVECTION. MODIFIED 12Z KGRB
SNDG WITH TEMPS IN THE MID 70S AND DEWPOINTS INTO THE MID 60S GIVE
MLCAPE VALUES BTWN 1K-2K J/KG...IN LINE WITH PREVIOUS MDL SNDG
FCSTS. WHILE WIND FIELDS AND SHEAR ALSO WILL BE FAVORABLE FOR
ORGANIZED STRONG/SVR CELLS ( HIGH WIND/HAIL POTENTIAL) WITH 0-6KM
SHEAR NEAR 40 KTS AND MAINLY UNIDIRECTIONAL SHEAR...FRZG LVL NEAR
12.5K FT. LACK OF INSOLATION INTO THE EARLY AFTERNOON AFTER MORNING
PCPN/CLOUDS...HOWEVER...WILL BE A SIGNIFICANT NEGATIVE FACTOR.
NEVERTHELESS...EVEN WITH LIMITED RECOVERY ENOUGH INSTABILITY SHOULD
REMAIN FOR POSSIBILITY OF ADDITIONAL STORMS THAT COULD BECOME SEVERE.

UPDATE WILL MAINLY FRESHEN WORDING AND BRING EARLIER END TO
SHRA/TSRA THREAT FOR THE WEST...PER RADAR TRENDS AND POSITION OF
THE FRONT.

JLB

&&

.PREV DISCUSSION...
AFTER CONVECTION WITH COLD FRONT PASSES...THERE SHOULD BE ENOUGH
AIRMASS RECOVERY FOR POTENTIAL OF ADDITIONAL SCT SHRA/TSRA UNDER
COLD POOL ALOFT WHICH SETTLES OVER UPPER MI BY 00Z. A FEW SHRA MAY
THEN LINGER INTO THE OVERNIGHT HRS.

WITH EXCEPTION OF FAR ERN FCST AREA...HAVE DROPPED MENTION OF SHRA
ON WED AS HEIGHTS ALREADY BEGIN TO RISE STARTING AT 12Z WITH SYSTEM
REMAINING SOMEWHAT PROGRESSIVE. FCST SOUNDINGS SHOW NICE DRYING IN
THE LOW-LEVELS AND DEVELOPING SUBSIDENCE INVERSION. DRYING AND
DEVELOPING INVERSION ARE A LITTLE SLOWER TO DEVELOP OVER THE E...
SUGGESTING THERE MIGHT BE A FEW INSTABILITY SHRA...BUT WILL CONFINE
THEM TO THE MORNING HRS ONLY.

ETA IS A BIT QUICKER THAN GFS WITH A WEAK SHORTWAVE DROPPING SE IN
NW FLOW THU. ETA HAS IT AFFECTING WRN LAKES THU WHEREAS GFS HAS IT
THU NIGHT/FRI. GFS IS SUPPORTED BY CANADIAN/UKMET/ECMWF...SO WILL
HOLD OFF ON INTRODUCING PCPN ON THU AT THIS TIME. GOING FCST HAD CHC
POPS FOR FRI WHICH LOOKS FINE...BUT WILL BUMP UP TIMING INTO THE THU
NIGHT PERIOD. NO OTHER CHANGES MADE TO REMAINDER OF FCST.

ROLFSON

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 5:45 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EDT TUE JUL 13 2004

MIZ001>007-009>014-084-085-141200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
545 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WEST AND CENTRAL UPPER
MICHIGAN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST WEST OF A
LANSE TO IRON RIVER LINE BETWEEN 10 AM AND 3 PM EDT. EAST OF A
LANSE TO IRON RIVER LINE...THE POTENTIAL OF SEVERE THUNDERSTORMS
WILL BE GREATEST BETWEEN NOON AND 6 PM EDT. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND
WIND GUSTS GREATER THAN 60 MPH.

SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...BUT THEY
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

In the hours before

Special weather statement, Jul 13, 12:38 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1238 PM EDT TUE JUL 13 2004

MIZ005>007-010>014-085-132200-
ALGER-DELTA-DICKINSON-IRON-LUCE-MARQUETTE-MENOMINEE-
NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
1238 PM EDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)
FOR WESTERN AND CENTRAL UPPER MICHIGAN...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN...

ALGER...DELTA...DICKINSON...IRON...LUCE...MARQUETTE...
MENOMINEE...SCHOOLCRAFT.

THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE
SUPERIOR AND LAKE MICHIGAN.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL UPPER
MICHIGAN BETWEEN 1 PM EDT AND 6 PM EDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJT
Local storm report, Jul 13, 1:59 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
159 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             3 N CARNEY              45.63N 87.55W
07/13/2004  0.75 INCH        MENOMINEE          MI   TRAINED SPOTTER

&&

AJ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:35 PM EDTSevere Thunderstorm WarningMQTDelta, Menominee55 min
Jul 13, 1:39 PM EDTSpecial Marine WarningMQT2 hr
Jul 13, 1:39 PM EDTSpecial Marine WarningMQT2 hr
Jul 13, 1:39 PM EDTSpecial Marine WarningMQT2 hr
Jul 13, 2:20 PM EDTSevere Thunderstorm WarningMQTBaraga55 min
Jul 13, 2:27 PM EDTSevere Thunderstorm WarningMQTHoughton18 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningMQTMarquette61 min
Jul 13, 3:35 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron40 min
Jul 13, 3:41 PM EDTSpecial Marine WarningMQT64 min
Jul 13, 3:41 PM EDTSpecial Marine WarningMQT64 min
Jul 13, 3:41 PM EDTSpecial Marine WarningMQT64 min
Jul 13, 3:41 PM EDTSpecial Marine WarningMQT64 min
Jul 13, 3:50 PM EDTSpecial Marine WarningMQT55 min
Jul 13, 3:50 PM EDTSevere Thunderstorm WarningMQTMenominee55 min
Jul 13, 4:42 PM EDTSpecial Marine WarningMQT63 min
Jul 13, 4:42 PM EDTSpecial Marine WarningMQT63 min
Jul 13, 4:42 PM EDTSpecial Marine WarningMQT63 min
Jul 13, 4:45 PM EDTSpecial Marine WarningMQT2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.